Wisconsin, 2018Cold in Wisconsin, January 17, 2018
January 17, 2018 · NWS MKX · 1 event in 1 county or zone
The frozen body of a woman was found next to her car outside her rural home. Temperatures were slightly below zero early that morning and hypothermia may have contributed to her death.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The frozen body of a woman was found next to her car outside her rural home. Temperatures were slightly below zero early that morning and hypothermia may have contributed to her death.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 16, 11:23 PM CST, 37 minutes earlier.
Area forecast discussion, Jan 16, 11:23 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1123 PM CST Tue Jan 16 2018
.UPDATE...
Temperatures have fallen into the low teens or single digits at
this hour, and will continue to fall into the low to mid single
digits overnight.
&&
.AVIATION(06Z TAFS)...
VFR conditions should generally prevail for the next 24 hours. The
main concern for aviation will be increasing southwest winds
Wednesday morning and afternoon, with gusts between 25 and 30 kts
at times during the afternoon hours. This wind will likely result
in areas of blowing snow, and while widespread visibility
restrictions aren't especially likely, airport surfaces may need
to be cleared of snow once again. LLWS is expected across the area
Wednesday night into early Thursday.
&&
MARINE...
Winds will increase from the southwest tomorrow morning, with
frequent gusts around 30 KT through the day. A few gale force
gusts are also possible. A Small Craft Advisory will be in effect
from mid morning Wednesday through Thursday afternoon.
&&
PREV DISCUSSION... (Issued 217 PM CST Tue Jan 16 2018)
DISCUSSION...
Tonight through Thursday...Forecast confidence is high.
Generally quiet weather is expected. The one problem for Wednesday
into Thursday will be the increasing west to southwest winds. Low
pressure to our north and high pressure to the south, puts us
squarely in a tight pressure gradient. We should see sustained
winds of 15 to 20 mph with gusts to 30 and possibly 35 mph up
toward Sheboygan for Wed afternoon into Thursday. This should
result in considerable drifting snow, causing difficult travel,
especially in the more north/south oriented roads.
Temperatures will be in the 20s on Wednesday, warming into the
lower and mid 30s on Thursday with the milder southwest flow.
Friday and Saturday...Forecast confidence is high.
Our quiet and progressively milder trend will continue as the flow
turns more zonal then southwest with time. We could have highs in
the lower 40s by Saturday.
Sunday and Monday...Forecast confidence is medium.
The long range guidance has a storm system rolling through the
Upper Midwest later in the weekend into early next week. Both the
GFS and the ECMWF have the track pretty far to the west and north,
thus we get into the warm sector of this storm. Timing is off a
bit from each model, but not bad for this far out. High temps in
the 40s through the weekend would result in a wintry mix early,
transitioning to rain, then back to snow. It's a very long way off
in the meteorology world and this track will continue to
fluctuate with time. But, right now, this is not a big snow
producer for southern Wisconsin. Stay tuned.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory from 9 AM Wednesday to 3 PM CST Thursday
for LMZ643>646.
&&
Update...Boxell
Tonight/Wednesday and Aviation/Marine...Boxell
Wednesday Night through Tuesday...99Hazardous weather outlook, Jan 16, 3:15 PM CST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
315 PM CST Tue Jan 16 2018
WIZ046-047-051-052-056>060-062>072-172115-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
315 PM CST Tue Jan 16 2018
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
Gusty southwest winds Wednesday into Wednesday night should cause
considerable drifting of our new, dry snowpack. It could restrict
visibility in a few spots. But, mostly it will continue to cause
slippery stretches on area roads, especially in the rural areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ643>646-172115-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
315 PM CST Tue Jan 16 2018
This Hazardous Weather Outlook is for portions of Lake Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
A small craft advisory is in effect for Wednesday and Thursday due
to increasing west to southwest winds. The highest waves will be
out toward open water.
www.weather.gov/mkx
Cold/Wind Chill, Rock
- When
- January 17, 12:00 AM CST to 9:00 AM CST
- Where
- Rock forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 42.671, -89.072 (the zone’s center; the record gives no point)
The frozen body of a woman was found next to her car outside her rural home. Temperatures were slightly below zero early that morning and the Medical Examiner's Office determined that hypothermia contributed to her death.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood and Sneakerwave in Oregon, January 17 to 18, 20182 deaths · $900,000 · 3 events
- Winter Storm and Winter Weather in North Carolina, January 17 to 18, 20181 death · 13 events
- Winter Storm in Virginia, January 17 to 18, 20181 death · 8 events
- Extreme Cold in Mississippi, January 17, 20181 death · 1 event
- Winter Weather in Virginia, January 17 to 18, 201830 events
- Winter Storm and Winter Weather in North Carolina, January 17, 201827 events
- Strong Wind in Hawaii, January 17 to 18, 2018$30,000 · 4 events
- Cold in North Carolina, January 17 to 18, 201821 events
- Winter Weather in North Carolina, January 17, 201818 events
- Winter Weather in Georgia, January 17, 201818 events
- Winter Storm in Virginia, January 17 to 18, 201817 events
- Heavy Snow in North Carolina, January 17, 201811 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727703.